Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 138, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 2, 2012, 5:27 PM CDT for Gove County, Logan County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2012, 5:27 PM CDT (22:27 UTC)
- Expired
- Aug 2, 2012, 6:05 PM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -581 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
297 WUUS53 KGLD 022227 SVRGLD KSC063-109-022330- /O.NEW.KGLD.SV.W.0138.120802T2227Z-120802T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 527 PM CDT THU AUG 2 2012 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS... SOUTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS... * UNTIL 630 PM CDT * AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF RUSSELL SPRINGS...AND WAS MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... THE MONUMENT ROCKS. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 123 AND 142. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3870 10057 3870 10106 3900 10114 3900 10082 TIME...MOT...LOC 2228Z 319DEG 21KT 3893 10098 WIND...HAIL 60MPH 1.00IN $$ 024
2 follow-up statements
445 WWUS53 KGLD 022251 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 451 PM MDT THU AUG 2 2012 KSC063-109-022330- /O.CON.KGLD.SV.W.0138.000000T0000Z-120802T2330Z/ LOGAN KS-GOVE KS- 551 PM CDT THU AUG 2 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN GOVE AND SOUTHEASTERN LOGAN COUNTIES UNTIL 630 PM CDT... AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF THE MONUMENT ROCKS...AND WAS MOVING SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... THE MONUMENT ROCKS. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 123 AND 140. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. && LAT...LON 3870 10057 3870 10106 3897 10106 3897 10081 TIME...MOT...LOC 2251Z 327DEG 17KT 3886 10088 WIND...HAIL 60MPH <1.00IN $$ 024
476 WWUS53 KGLD 022305 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 505 PM MDT THU AUG 2 2012 KSC063-109-022315- /O.CAN.KGLD.SV.W.0138.000000T0000Z-120802T2330Z/ LOGAN KS-GOVE KS- 605 PM CDT THU AUG 2 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOVE AND SOUTHEASTERN LOGAN COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3870 10057 3870 10106 3897 10106 3897 10081 TIME...MOT...LOC 2305Z 327DEG 17KT 3880 10083 $$ 024
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:21 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 2, 3:21 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 221 PM MDT THU AUG 2 2012 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 219 PM MDT THU AUG 2 2012 THROUGH TONIGHT...CU FIELD CONTINUES TO DEVELOP AND EXPAND ACROSS THE SOUTHWEST PORTION OF THE FORECAST AREA THIS AFTERNOON. FEEL THIS WILL BE A FAVORED LOCATION FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW HOURS SO HAVE ADDED IN A MENTION OF ISOLATED CONVECTION. ADDITIONAL CONVECTION IS BEGINNING TO INITIATE ALONG THE FRONT RANGE. SIMILAR TO THE PAST FEW DAYS...CONVECTION WILL GRADUALLY SHIFT EASTWARD TOWARD NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. HAVE UPPED POPS TO LIKELY OVER EASTERN COLORADO AFTER 00Z WITH A GRADUAL DECREASE BACK TO SLIGHT CHANCE/CHANCE AS THE COMPLEX BEGINS TO DIMINISH ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA BY AROUND 06Z. EXPECT A GRADUALLY CLEARING SKY FOR THE REMAINDER OF THE NIGHT WITH LIGHT WINDS. FRIDAY...WILL SEE ANOTHER DAY OF TEMPS IN THE UPPER 90S TO AROUND 100 DEGREES. SOUTHERLY/SOUTHWESTERLY WINDS WILL DEVELOP AHEAD OF A LEAD SURFACE TROUGH WHICH WILL APPROACH THE AREA BY LATE AFTERNOON AIDING IN THE DEVELOPMENT OF ISOLATED TO SCATTERED CONVECTION. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 219 PM MDT THU AUG 2 2012 FRIDAY NIGHT-SUNDAY...WITH STRONG SHORT WAVE MOVING INTO THE NORTHERN PLAINS AT THE START OF THE PERIOD...THE TIMING OF ASSOCIATED COLD FRONT WILL BE THE MAIN FOCUS OF THE PERIOD. GENERAL CONSENSUS OF OPERATIONAL MODELS BRINGS FRONT THROUGH THE AREA IN THE 6 TO 12Z SAT TIME PERIOD WITH PREVIOUS RUNS OF SREF AND GEFS SHOWING SIMILAR TRENDS. HAVE SOME CONCERNS THAT Q VECTORS INDICATE A STRONG NORTHERLY COMPONENT TO THE AGEOSTROPHIC WIND WHICH COULD SPEED UP FROPA...BUT HARD TO IGNORE ALL THE AGREEMENT BETWEEN VARIOUS SIMULATIONS. GIVEN THE TIMING OF THE COLD FRONT...THINK BEST PRECIPITATION CHANCES WILL COME IN BASICALLY 2 PERIODS. THE FIRST WILL LIKELY BE ALONG SFC TROUGH AHEAD OF FRONT DURING THE LATE AFTERNOON AND EVENING SUGGESTING STORMS WILL INITIATE NEAR THE KS-CO BORDER AND DRIFT EAST IN THE EVENING. BETTER CHANCES SHOULD OCCUR IN THE 9 TO 15Z TIME FRAME ON SATURDAY AS DEEP FRONTAL CIRCULATION EXPECTED TO DEVELOP BEHIND COLD FRONT...COLOCATED IN AREA OF LARGE SCALE ASCENT AND WEAKLY CAPPED ELEVATED INSTABILITY. WHILE RAIN CHANCES WILL BE BETTER OVERNIGHT...OVERALL INSTABILITY LIMITED AND THINK ANY PRECIPITATION THAT FALLS WILL BE MUCH LIGHTER THAN IN THE EARLY EVENING. AS FRONT CONTINUES TO DIVE TO THE SOUTH AND SHORT WAVE TROUGH CONTINUES ACROSS THE DAKOTAS FORCING WILL GRADUALLY DIMINISH AND MID LEVEL CINH INCREASE THROUGH THE LATE MORNING HOURS BRINGING AN END TO PRECIPITATION CHANCES. WITH A COOLER...RELATIVELY STABLE AIR MASS BUILDING OVER THE AREA THINK PRECIP CHANCES WILL END FAIRLY QUICKLY AND REMAIN LOW THROUGH SUNDAY. IN THE EXTENDED (SUNDAY NIGHT-THURSDAY)...MEDIUM RANGE MODELS HAVE COME INTO A LITTLE BETTER AGREEMENT WITH DEVELOPMENT OF RIDGE THROUGH THE MIDDLE OF NEXT WEEK WITH GFS ENSEMBLES AND ECMWF COMING INTO A BIT BETTER AGREEMENT WITH THE MORE AMPLIFIED RIDGE OF THE GFS. GIVEN RIDGE AXIS WILL BE TO THE WEST OF THE AREA...THINK THERE WILL BE AT LEAST A SMALL THREAT FOR STORMS AS WEAK DISTURBANCES MOVE AROUND PERIPHERY OF LARGE SCALE RIDGE. CONSENSUS PRODUCTS SEEM TO BE SHOWING A LOT OF RUN TO RUN VARIABILITY WITH THE HIGHER POP VALUES THOUGH...SO DO NOT THINK GOING MORE THAN ISOLATED DURING ANY PERIOD IS WARRANTED. TEMPS WILL WARM BACK INTO THE UPPER 90S LOW 100S THROUGH THE WEEK. CONSIDERED GOING A BIT WARMER...ESPECIALLY IN EAST BUT WITH POTENTIAL FOR OVERNIGHT MCS ACTIVITY AM A LITTLE CONCERNED ABOUT OUTFLOW HOLDING TEMPS BACK A BIT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1200 PM MDT THU AUG 2 2012 ONCE AGAIN EXPECTING CONVECTION TO DEVELOP ALONG THE PALMER DIVIDE AND FRONT RANGE WITH A GRADUAL PROGRESSION EASTWARD INTO EASTERN COLORADO BY EARLY EVENING. SIGNIFICANT UNCERTAINTY EXISTS AS TO WHETHER EITHER TERMINAL WILL BE IMPACTED SO NO MENTION OF PRECIP WILL BE INCLUDED IN THIS TAF ISSUANCE. WINDS WILL GENERALLY BE LIGHT AND VARIABLE THIS AFTERNOON BEFORE VEERING TO THE SOUTHWEST DURING THE MORNING HOURS ON FRIDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FOLTZ LONG TERM...JRM AVIATION...FOLTZ
Hazardous weather outlook, Aug 2, 4:40 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 340 PM MDT THU AUG 2 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 340 PM MDT THU AUG 2 2012 /440 PM CDT THU AUG 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THE EVENING HOURS. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL...LOCALLY HEAVY RAIN AND DAMAGING WIND GUSTS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH SATURDAY WITH AS A COLD FRONT MOVES ACROSS THE AREA...WITH A SMALL CHANCE FOR STORMS DURING THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH THE EVENING HOURS. JRM
In the hours before
Special weather statement, Aug 2, 3:59 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT THU AUG 2 2012
KSZ013-014-022130-
SHERMAN-THOMAS-
359 PM CDT THU AUG 2 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...
AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF EDSON...MOVING EAST AT 15
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3914 10160 3930 10160 3930 10116 3913 10116
3913 10119
TIME...MOT...LOC 2059Z 278DEG 14KT 3919 10139
024Special weather statement, Aug 2, 4:21 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 321 PM MDT THU AUG 2 2012 KSZ014-028-022145- LOGAN-THOMAS- 421 PM CDT THU AUG 2 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN COUNTY IN WEST CENTRAL KANSAS... AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF WINONA...MOVING SOUTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3896 10139 3925 10139 3925 10098 3895 10097 TIME...MOT...LOC 2121Z 311DEG 27KT 3913 10128 024
Special weather statement, Aug 2, 4:49 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 349 PM MDT THU AUG 2 2012 KSZ027-022215- WALLACE- 349 PM MDT THU AUG 2 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF WESKAN...MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3913 10170 3893 10170 3892 10204 3913 10205 TIME...MOT...LOC 2149Z 274DEG 9KT 3904 10189 024
Local storm report, Aug 2, 5:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HEAVY RAIN WINONA 39.06N 101.25W
08/02/2012 M1.10 INCH LOGAN KS EMERGENCY MNGR
RELAYED BY EMERGENCY MANAGER
&&
MOORELocal storm report, Aug 2, 5:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 4 ENE WINONA 39.08N 101.18W
08/02/2012 E65 MPH LOGAN KS TRAINED SPOTTER
ESTIMATED 65-70 MPH WIND AND PEA SIZE HAIL WITH NEAR ZERO
VISIBILITY.
&&
MOORELocal storm report, Aug 2, 5:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN 4 ENE WINONA 39.08N 101.18W
08/02/2012 M0.97 INCH LOGAN KS TRAINED SPOTTER
ESTIMATED TO FALL WITHIN 20 MINUTE PERIOD WITH NEAR ZERO
VISIBILITY.
&&
MOOREThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:47 PM CDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| Aug 1, 11:04 PM CDT | Special Weather Statement | GLD | Decatur | 11 min |
| Aug 1, 11:15 PM CDT | Special Weather Statement | GLD | Decatur | 30 min |
| Aug 1, 11:42 PM CDT | Special Weather Statement | GLD | Norton | 33 min |
| Aug 2, 3:17 PM CDT | Special Weather Statement | GLD | Sherman | 28 min |
| Aug 2, 3:45 PM CDT | Special Weather Statement | GLD | Thomas | 30 min |
| Aug 2, 3:59 PM CDT | Special Weather Statement | GLD | Thomas | 31 min |
| Aug 2, 4:21 PM CDT | Special Weather Statement | GLD | Logan | 24 min |
| Aug 2, 4:43 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| Aug 2, 4:49 PM CDT | Special Weather Statement | GLD | Wallace | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.